Advanced

Convulsions on anaesthetic induction with sevoflurane in young children.

Åkeson, Jonas LU and Didriksson, I (2004) In Acta Anaesthesiologica Scandinavica 48(4). p.405-407
Abstract
Increased worldwide use for paediatric anaesthesia of the volatile anaesthetic agent sevoflurane has mainly resulted from its low blood-gas partition coefficient and low airway irritability, providing smooth conditions for rapid induction of anaesthesia. Nevertheless, there are several clinical and experimental reports suggesting a correlation between exposure to sevoflurane and generalized clonic or tonic seizure activity. We report two clinical episodes of convulsions associated with the induction of sevoflurane anaesthesia in young children.



Case 1: during induction of anaesthesia with sevoflurane by facemask in a 3-year-old healthy boy, there were symmetrical clonic seizure-like movements of the upper extremities for... (More)
Increased worldwide use for paediatric anaesthesia of the volatile anaesthetic agent sevoflurane has mainly resulted from its low blood-gas partition coefficient and low airway irritability, providing smooth conditions for rapid induction of anaesthesia. Nevertheless, there are several clinical and experimental reports suggesting a correlation between exposure to sevoflurane and generalized clonic or tonic seizure activity. We report two clinical episodes of convulsions associated with the induction of sevoflurane anaesthesia in young children.



Case 1: during induction of anaesthesia with sevoflurane by facemask in a 3-year-old healthy boy, there were symmetrical clonic seizure-like movements of the upper extremities for 60 s. Case 2: on re-induction of anaesthesia with sevoflurane because of profuse bleeding following nasal adenoidectomy in a 4-year-old healthy girl with a family history of epilepsy, there were symmetrical tonic and clonic seizure-like movements for 30-40 s in the upper and lower extremities. Both episodes ceased spontaneously.



Although no EEG was recorded, it cannot be excluded that both episodes resulted from seizure activity within the CNS. Based on our observations and reports by others we suggest that, until further notice, sevoflurane should be avoided or at least used cautiously in patients where clinical epileptic activity has been verified or is strongly suspected. (Less)
Please use this url to cite or link to this publication:
author
organization
publishing date
type
Contribution to journal
publication status
published
subject
in
Acta Anaesthesiologica Scandinavica
volume
48
issue
4
pages
405 - 407
publisher
Wiley-Blackwell
external identifiers
  • wos:000220695900004
  • pmid:15025599
  • scopus:1942470070
ISSN
0001-5172
DOI
10.1111/j.1399-6576.2004.00365.x
language
English
LU publication?
yes
id
645b4846-0f2a-4772-9e7b-2791abdf25bf (old id 121191)
alternative location
http://dx.doi.org/
date added to LUP
2007-07-09 16:11:49
date last changed
2017-01-01 05:01:44
@article{645b4846-0f2a-4772-9e7b-2791abdf25bf,
  abstract     = {Increased worldwide use for paediatric anaesthesia of the volatile anaesthetic agent sevoflurane has mainly resulted from its low blood-gas partition coefficient and low airway irritability, providing smooth conditions for rapid induction of anaesthesia. Nevertheless, there are several clinical and experimental reports suggesting a correlation between exposure to sevoflurane and generalized clonic or tonic seizure activity. We report two clinical episodes of convulsions associated with the induction of sevoflurane anaesthesia in young children.<br/><br>
<br/><br>
Case 1: during induction of anaesthesia with sevoflurane by facemask in a 3-year-old healthy boy, there were symmetrical clonic seizure-like movements of the upper extremities for 60 s. Case 2: on re-induction of anaesthesia with sevoflurane because of profuse bleeding following nasal adenoidectomy in a 4-year-old healthy girl with a family history of epilepsy, there were symmetrical tonic and clonic seizure-like movements for 30-40 s in the upper and lower extremities. Both episodes ceased spontaneously.<br/><br>
<br/><br>
Although no EEG was recorded, it cannot be excluded that both episodes resulted from seizure activity within the CNS. Based on our observations and reports by others we suggest that, until further notice, sevoflurane should be avoided or at least used cautiously in patients where clinical epileptic activity has been verified or is strongly suspected.},
  author       = {Åkeson, Jonas and Didriksson, I},
  issn         = {0001-5172},
  language     = {eng},
  number       = {4},
  pages        = {405--407},
  publisher    = {Wiley-Blackwell},
  series       = {Acta Anaesthesiologica Scandinavica},
  title        = {Convulsions on anaesthetic induction with sevoflurane in young children.},
  url          = {http://dx.doi.org/10.1111/j.1399-6576.2004.00365.x},
  volume       = {48},
  year         = {2004},
}